Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 25, NWS Wilmington, NC

July 22, 2020New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 22, 2020, 5:04 AM EDT for New Hanover County, Pender County, North Carolina. It took effect at Jul 22, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2020, 5:04 AM EDT (09:04 UTC)
In effect from
Jul 22, 2020, 6:00 AM EDT
Expired
Jul 22, 2020, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WHUS42 KILM 220904
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
504 AM EDT Wed Jul 22 2020

NCZ106-108-221715-
/O.NEW.KILM.BH.S.0025.200722T1000Z-200723T0000Z/
Coastal Pender-Coastal New Hanover-
504 AM EDT Wed Jul 22 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong south to north longshore current expected. Also, a
  moderate risk of rip currents is forecast.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
2 follow-up statements
432 
WHUS42 KILM 221915
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
315 PM EDT Wed Jul 22 2020

NCZ107-230315-
/O.NEW.KILM.CF.Y.0059.200723T0300Z-200723T0600Z/
Inland New Hanover-
315 PM EDT Wed Jul 22 2020

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
2 AM EDT THURSDAY...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 11 PM this evening to 2 AM EDT Thursday.

* IMPACTS...The lowest parts of USS North Carolina Road and low 
  spots of Battleship Road begin to flood. Water begins to 
  spread out of the storm drains onto Water Street just south of 
  Market Street in downtown Wilmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 23/12 AM     5.6        0.9        0.7        1      Minor    
 23/12 PM     4.9        0.2        0.7        1       None    
 24/01 AM     5.6        0.9        0.7        1      Minor    
 24/01 PM     4.9        0.2        0.6        1       None    
 25/01 AM     5.3        0.6        0.6        1       None

&&

$$

NCZ106-108-230000-
/O.CON.KILM.BH.S.0025.000000T0000Z-200723T0000Z/
Coastal Pender-Coastal New Hanover-
315 PM EDT Wed Jul 22 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current expected. Also, 
  a moderate risk of rip currents is forecast.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  Often, if the longshore current is strong enough, it will 
  sweep swimmers off their feet, making it difficult to return 
  to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
321 
WHUS42 KILM 230004
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
804 PM EDT Wed Jul 22 2020

NCZ106-108-230115-
/O.EXP.KILM.BH.S.0025.000000T0000Z-200723T0000Z/
Coastal Pender-Coastal New Hanover-
804 PM EDT Wed Jul 22 2020


$$

NCZ107-230600-
/O.CON.KILM.CF.Y.0059.200723T0300Z-200723T0600Z/
Inland New Hanover-
804 PM EDT Wed Jul 22 2020

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
THURSDAY...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 11 PM this evening to 2 AM EDT Thursday.

* IMPACTS...The lowest parts of USS North Carolina Road and low 
  spots of Battleship Road begin to flood. Water begins to 
  spread out of the storm drains onto Water Street just south of 
  Market Street in downtown Wilmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 23/12 AM     5.6        0.9        0.7        1      Minor    
 23/12 PM     4.9        0.2        0.7        1       None    
 24/01 AM     5.6        0.9        0.7        1      Minor    
 24/01 PM     4.9        0.2        0.6        1       None    
 25/01 AM     5.3        0.6        0.6        1       None    
 25/02 PM     5.0        0.3        0.6        1       None

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 22, 3:24 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 22, 3:24 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
324 AM EDT Wed Jul 22 2020

.SYNOPSIS...
Another day of above normal heat today, before temperatures
return to near normal beginning Thursday. An approaching cold
from will bring a good chance of showers and TSTMs Friday into
Saturday before moving offshore. A rebuilding upper ridge may
bring above normal temperatures early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Dry-mixing in afternoon will lower dewpoints enough to keep most
areas with a heat index below 105 degrees, and a heat advisory is
not planned, although isolated spots may touch at 105 briefly. Will
address hazard just below criteria with special weather statement.

The slightly lower dewpoints, weak steering winds, and poor lapse
rates aloft will make it difficult for convection to maintain itself
and pop values are low today to reflect this convective struggle.

Greater showers/TSTM coverage expected Thursday, as a boundary edges
closer and available moisture increases about the area. 10-meter
winds are mostly dictated by diurnal mixing, and highest in the
middle and late afternoon 9-13 knots, so a few gusts between 20-25
mph should be expected, more common by the coast. Most if not all of
the storms Thursday will reside in, and impact across the western
or inland 1/2 of the forecast zones.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Digging mid to upper trough moving across the Northeast Thurs
night through Fri night will displace the upper ridge westward.
Decent shortwave riding through the base of the trough across
the Carolinas, will enhance shwr/tstm activity and push a weak
front or trough eastward. Previous model runs were moving this
sfc boundary offshore, but now it looks more like it may get
hung up and hold over area into the weekend. Overall, expect
unsettled weather into the weekend, with better coverage of
clouds, shwrs and tstms. Lowering of H5 heights along with
increased clouds and shwrs will bring temps down below normal on
Fri, mid 80s most places.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Weakness or trough shifts eastward across the Carolinas on Sat,
remaining over the coastal Carolinas on Sun before ridge over
the Midwest builds back slowly eastward into early next week.
Therefore expect shwrs and tstms over the area Sat and Sun
becoming more limited on Monday in increasing subsidence and
drier air. Another trough makes its way into the Carolinas into
midweek and therefore may only see one day of drier weather on
Monday. Temps over the weekend will be slightly below normal,
near 90 most places, but will warm considerably into Mon and
Tues with increasing H5 heights and more sunshine across the
area.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR. Isolated showers between 9z-14z at coastal terminals but
intensity light. SSW wind gusts this afternoon at coastal
terminals to 18 kt, easing aft 23z. While a few showers are
possible this afternoon along the sea breeze boundary, strong
TSTMs will likely remain well W-NW of the area this TAF cycle.

Extended Outlook...VFR, increasing convection Friday into
Saturday, could bring brief MVFR conditions.

&&

.MARINE...
Moderate SW winds to prevail this period as Bermuda High pressure
extends to our coasts, generally 10-15 kt, with occasional gusts to
20 kt, especially in afternoons inshore associated with a sea breeze
circulation. TSTMs few to none this period as most storms remain
over land well inland. SSW wind-seas and chop will mix/interact with
SE waves 1.5-2 feet every 8 seconds, to bring moderate bumpiness
but below advisory levels. A few light marine showers this morning
and again early Thursday possible, isolated waterspouts not out
of the question entirely.

Bermuda high will maintain southerly flow across the area.
Winds will be mostly 10 to 15 kts with seas less than 3 ft into
Saturday, mixing with a slightly longer period Bermuda swell at
1 to 2 ft and 8 to 9 seconds. A weak frontal boundary or trough
will approach the area out of the NW. This will bring an
increase in S-SW winds Fri into the weekend, pushing seas up
around 3 to 5 ft through early next week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...MJC
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MJC
MARINE...MJC/RGZ
Hazardous weather outlook, Jul 22, 3:52 AM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
352 AM EDT Wed Jul 22 2020

AMZ250-252-254-256-230800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
352 AM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-230800-
Coastal Pender-Coastal New Hanover-
352 AM EDT Wed Jul 22 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Heat indices of 100 to 104 degrees today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices around 100 degrees Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-056-230800-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
352 AM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Heat indices of 100 to 104 degrees today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices around 100 degrees Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
230800-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
352 AM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Heat indices of 100 to 104 degrees today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices around 100 degrees Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

In the hours before

Special weather statement, Jul 22, 3:29 AM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
329 AM EDT Wed Jul 22 2020

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
221900-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro,
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw,
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden,
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville,
McColl, Hartsville, Darlington, North Hartsville, Dillon,
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee,
North Myrtle Beach, Garden City, Little River, Andrews,
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris,
Green Sea, and Aynor
329 AM EDT Wed Jul 22 2020

...Heat Indices of 100 to 104 degrees Today...

Heat and humidity will combine to bring apparent temperatures at
or just over 100 degrees this afternoon. This could cause heat
fatigue or illness if over-exerting outside.

To beat the heat, and offset heat related problems, drink plenty
of fluids, stay in an air-conditioned areas, stay out of the sun,
and check up on relatives and neighbors. Kids and pets should
never be left unattended in vehicles under any circumstances.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:15 PM EDTCoastal Flood AdvisoryILMNew Hanover10 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.